Mixing acetaminophen and alcohol can irritate the stomach and, in severe cases, cause ulcers, internal bleeding, and liver damage.
Acetaminophen, also known as paracetamol or Tylenol, is a drug people use to treat mild-to-moderate pain and fever.
In combination with alcohol, acetaminophen can cause side effects or severely damage the liver. This can also be the case when people who drink alcohol regularly take too much of this medication.
In this article, we outline the side effects and risks of taking acetaminophen and alcohol together and give tips on how to stay safe.
The liver is responsible for breaking down acetaminophen and alcohol. Due to this, excessive consumption of both alcohol and acetaminophen can have dangerous side effects.
For example, research suggests chronic alcohol consumption can worsen liver damage from acetaminophen overdose.
However, most negative side effects occur due to excessive consumption of both. It is typically safe to drink a small amount of alcohol while taking this pain reliever.
Acetaminophen alone can cause toxic damage to the liver, which is called acetaminophen-induced hepatotoxicity. This toxicity is the
Acetaminophen is metabolized in two ways. Firstly, the body processes around 90% of the drug via a process called glucuronidation. This process does not produce any dangerous byproducts.
Secondly, the CYP2E1 liver enzyme breaks down
When alcohol enters the picture, it increases the activity of CYP2E1, so the body produces more of the NAPQI toxin. Alcohol also decreases glutathione production, meaning NAPQI is more likely to build up in the liver in dangerous concentrations.
Taking acetaminophen at high doses or together with alcohol can cause several side effects. This risk of severe side effects may be higher for people with alcohol use disorder (AUD).
Possible side effects of taking acetaminophen and alcohol together include:
- stomach upset
- bleeding and ulcers
- liver damage
- a rapid heartbeat
According to the U.S. National Library of Medicine, taking acetaminophen can be dangerous for people who regularly drink alcohol.
However, there is no scientific evidence that people with AUD who take the recommended dose of acetaminophen increase their risk of liver damage.
Damage to the liver can impair its ability to carry out vital functions. Not only does this organ filter out toxins from the blood, but it assists with blood clotting and plays an essential role in food digestion.
People can reduce their risk of liver damage by taking the following precautions:
- taking no more than the maximum daily dose of 3,000 mg, or
650-1,000mgevery 4-6 hours for adults
- checking other medications to see if they contain acetaminophen
- taking only one acetaminophen-containing product at a time
Acetaminophen overdose can cause acute liver damage, failure, and death in the most severe cases.
The symptoms of liver damage include:
Popular alternatives to acetaminophen include nonsteroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen and naproxen. People can safely take acetaminophen and NSAIDs at the same time.
NSAIDs work slightly differently from acetaminophen as they not only relieve pain but also have anti-inflammatory effects.
Taking NSAIDs along with alcohol is typically safe, although side effects can include an upset stomach. Aspirin and alcohol may cause bleeding.
Drinking alcohol in moderation while taking acetaminophen should generally be safe as long as a person takes acetaminophen as advised and does not exceed the recommended dose.
Excessive consumption of either, or both, can cause potentially severe, and even fatal, side effects.